One week into a possible lifetime of the mood stabilizers and how is it? Well too early to say but as always with these things it’s more about the side effects at this early stage than the actual medicinal effect. The dizziness and nausea have been interesting and I am a lot more tired than normal – even going to bed early and getting to sleep at a reasonable hour on top. That’s a good and long overdue side effect as anyone who reads this blog regularly will know me and sleep have not been friends for a long time now.
The headaches and dizziness make concentration difficult for obvious reasons and whereas previously I struggled to focus because my mind was muddled, I’m now more disoriented than anything else making it difficult to grab a task and see it through – memory is really shot just now with me forgetting basic words or simple (ironically I can’t think of the word as I sit her and type this) jobs to be done. It’s a bit like being drunk – not blootered – but well on your way when your balance is a wee bit off and you struggle to put things into words. Combined with the nausea I would compare it to a mild hangover.
Speaking of which I’m entering party season as a teetotaller because I shouldn’t really combine drink with the meds – anyway taking a liquid depressant while trying to medicate again mood swings and antidepressants is stupid. But it does leave people looking at you strangely when you are the male designated driver. There’s a mistrust of men who don’t drink in general unless you have to work the next day or are on call, but part of it for me is having worked weekends for so many years now I’m just used to it. If I never drank again it genuinely wouldn’t bother me and saying that out loud gets a few strange looks too. Although again if you know me at all it’s not something that will phase me.
Remembering to take three a day has been easy during the week because there’s a routine to stick to and I have to take in the morning with breakfast and then put a second in with my lunch, but this weekend has been pretty haphazard. In fact I only just remembered as I stated this blog that I didn’t take one at lunchtime today. My biggest worry with the whole thing is the impact that these tablets will have on my body in terms of side effects, and also if it reins in the slightly “out there” creative spark I have. While it doesn’t define me it’s something I really enjoy having in my arsenal and would really miss it if it left. I’ll just have to keep an eye on things in general and keep going back to the GP and Nurse for Check ups on bloods and side effects to keep me as well as possible.
Like any illness you realise very quickly that the diagnosis is a good thing, but the realisation and day-to-day of it are only just beginning and from that point of view I’m only one small step into this new adventure. I just wonder which direction I will go in next.